HER2+ BC: Residual Disease After Neoadjuvant Therapy - Episode 4
Sara M. Tolaney, MD, MPH:We’ve certainly had T-DM1 available for patients with metastatic HER2-positive disease now for several years and have seen that it is generally a well-tolerated therapy. We do know that some of the common [adverse] effects that we see from it include lowering of platelets, elevation of transaminases, elevation of bilirubin, and some peripheral neuropathy. And so while it is a very targeted delivery of chemotherapy there are certainly some [adverse] effects. We have also used T-DM1 in the early disease setting on several clinical trials.
For example, we had the ATEMPT trial, which looked at T-DM1 for a year in patients with stage 1 HER2-positive disease. And while data haven’t yet been reported from this study, I think anecdotally we all saw that there were patients who did have to discontinue T-DM1 early due to [adverse] effects, and due to some of these [adverse] effects that we just discussed.
We’ve also seen something similar from the adjuvant KAITLIN study when we were utilizing that in patients in the early disease setting. I think the data from KATHERINE sort of showed us how well tolerated T-DM1 is in a sense that most people did very well with 14 cycles of T-DM1. However, it is important to realize that about 18% of patients on KATHERINE did require early discontinuation and so they were not able to get all 14 cycles in the T-DM1.
The reasons for these discontinuations were different. It wasn’t just one common reason that people were stopping, but instead we saw that some of the reasons were due to thrombocytopenia, elevated bilirubin, elevated transaminases, and neurotoxicity. So it is important for clinicians to be aware of these [adverse] effects because they do occur. In this particular case we did see that after being on T-DM1 our patient did start to experience neuropathy. So that is something that can occur with T-DM1. However, I do think it is also possible to manage patients with neuropathy on T-DM1.
Generally speaking, our approach has been to hold T-DM1 at the onset of grade 2 or higher neuropathy and wait for resolution to grade 1. Once it is approved, we usually restart with dose modification. So 1 level of a dose reduction, and often patients are able then to continue quite well. I think the neuropathy from T-DM1 is usually mild, and in KATHERINE there was only about 1[%] to 1/2% of patients who experienced grade 3 neuropathy. So it’s not very common, but again can be managed with treatment holds and dose modification.
Other toxicities that can occur with T-DM1 that you have to be aware of are the low platelets. We do see low platelets in about 30% of patients getting T-DM1. It is pretty common. The rate of grade 3 thrombocytopenia is about 6%, and so more common, for example, than grade 3 neuropathy would be on T-DM1. It is a reason to hold therapy in patients and then potentially dose modify when platelets resolve and come back to grade 1 or better.
We do tend to see this dip in platelets usually early on. So if you give the dose of T-DM1, usually 7 to 10 days after administration is when you see the nadir, and then they tend to come back up. Usually they’ve improved in time for your next dose of therapy. But again, in about 30% of patients you are seeing some level of thrombocytopenia at the time of need to start the next cycle.
I think the other thing to keep in mind is this issue with transaminases and bilirubin, and so it is again important to be aware that about 30% of patients actually do get elevated transaminases. When they are grade 3 I’ve generally been holding T-DM1 and then again dose modifying.
But as you can see, 18% of patients aren’t able to complete all 14 doses of T-DM1, and certainly that can happen. I think if physicians run into this problem where they’ve tried dose holds, dose modifications, and they’re still seeing challenges with grade 3 or higher toxicity, that is a point where a transition to trastuzumab is quite reasonable. It is important to realize that on KATHERINE if patients did have early discontinuation they were allowed to then go on to trastuzumab monotherapy and complete the year of treatment with trastuzumab. That is very reasonable, and then despite 18% of patients having early discontinuation from adverse events, you’re still seeing this 50% improvement in invasive disease-free survival. I think using T-DM1 was critical for these patients, even if they had to stop early.
I think one of the biggest lessons that KATHERINE taught us is that we can change patients’ outcomes by looking at their response to preoperative treatment. And so to me that’s a huge practice changing phenomenon. While we knew that having residual disease was associated with worse outcome, we really couldn’t do anything about it. We didn’t have a way of tailoring therapy to improve patients’ outcomes. But now we have a way to change that. So while that path previously had shown that those patients who failed to achieve a pathologic CR [complete response] have worse long-term outcomes, we’ve now dramatically changed their Kaplan-Meier curve. Now those patients are doing much better.
My hope is that there is still room to improve. One thing that was interesting from KATHERINE is there wasn’t a difference in rates of CNS [central nervous system] recurrence. So there is the same number of CNS recurrences in patients getting T-DM1 compared with trastuzumab. I still think there is room to improve, but we do need to think about how we can lower rates of CNS recurrence. And there are also additional agents that I think could be studied in this space. There are newer antibody drug conjugates. There are new tyrosine kinase inhibitors. I do think while we’ve dramatically improved outcomes, there’s still hope that we can do even better.
Transcript edited for clarity.
Case: A 49-Year-Old Woman With HER2+ Breast Cancer
H & P
Biopsy and labs: